a-t 2017; 48: 30-1

Generalized pruritus with lithium (e.g. QUILONUM): A number of weeks after starting treatment with lithium (e.g. QUILONUM), the skin of a young man with bipolar disorder started to itch without there being any visible changes to the skin. He had a slight asymptomatic increase in transaminases that he already had before with his current concomitant medication quetiapine (SEROQUEL, generic). The persistent and excruciating pruritus over the entire body resulting in a compulsion to scratch was not affected by loratadine (LORA BASICS and other generics), and led to sleep disorders and the desire to stop the treatment. With a lithium level in the lower therapeutic range, the patient also experienced diffuse hair loss and subclinical hypothyroidism as the treatment progressed (NETZWERK report 17.245). Disorders of thyroid function, pruritus and other skin reactions such as hair loss or the exacerbation of psoriasis are known adverse effects of lithium and are mentioned in the summary of product characteristics (SPC) of, for example, QUILONUM (1). Generalised itching is described in the literature (2). Lithium accumulates in various tissues including the skin. This may be significant in the triggering of various skin reactions (3).


  1 GSK: SPC QUILONUM RETARD, as at July 2015
  2 REIFFERS, J., DICK, P.: Dermatologica 1977; 155: 155-63
  3 LAMBERT, D et al.: Ann. Med. Interne (Paris) 1984; 135: 637-8

© arznei-telegramm 3/17